Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Asthma

Steroid Treatment and Growth

01/25/2001

Question:

What are the side effects of taking steroids for asthma? My son has taken steroids on and off for the last 15 years, he is now 17. His growth is very slow and he is now under the care of a pediatrician at our local hospital, who wants to carry out extensive tests on him. What are the chances of steroids stunting his growth?

Answer:

Yes, taking steroids may stunt the growth of some children. The effects vary depending on dose, duration of treatment and on the individual patient. Other side effects include loss of bone density, cataracts and glaucoma, diabetes and high blood pressure, to name a few things. Despite these side effects, steroid therapy is one of the main treatments, particularly for acute asthma attacks. This is because an acute asthma attack can be fatal. By following a maintenance program, patients can usually prevent or reduce the frequency of acute attacks. In addition, several new drug therapies have been developed recently to try to minimize the use of oral steroids. Current asthma management involves strict adherence to a daily medication program, avoidance of things that trigger an attack, and careful monitoring of lung function (usually by monitoring peak flows). Obviously patients should not smoke or live in a smoky environment. Factors such as nasal allergies and gastro-esophageal reflux may make asthma more difficult to control and should be considered for patients who require frequent steroids. Finally, there are many other factors that may contribute to short stature and slow growth. It is appropriate to have a complete evaluation to exclude other causes.

For more information:

Go to the Asthma health topic, where you can:

Response by:

Patricia   Joseph, MS, MD Patricia Joseph, MS, MD
Associate Professor of Medicine
College of Medicine
University of Cincinnati